Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 10, NWS Grand Forks, ND

September 23, 201314 counties in North Dakota; 8 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Sep 23, 2013, 6:16 AM CDT for 14 counties in North Dakota; 8 counties in Minnesota. It took effect at Sep 23, 2013, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2013, 6:16 AM CDT (11:16 UTC)
In effect from
Sep 23, 2013, 7:00 AM CDT
Expired
Sep 23, 2013, 3:38 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 15 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WWUS73 KFGF 231116
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT MON SEP 23 2013

...VERY WINDY TODAY IN THE RED RIVER VALLEY...

.IT WILL BE A VERY WINDY DAY ALONG AND WEST OF THE RED RIVER
VALLEY...WITH GUSTS OVER 40 MPH THROUGH LATE AFTERNOON. WINDS WILL
SUBSIDE AFTER SUNSET FROM WEST TO EAST.

MNZ001>004-007-029-030-040-NDZ007-008-015-016-026>030-038-039-049-
052>054-240000-
/O.NEW.KFGF.WI.Y.0010.130923T1200Z-130924T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-
WEST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-EASTERN WALSH-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...
FERGUS FALLS...ELBOW LAKE...LANGDON...CAVALIER...DEVILS LAKE...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
616 AM CDT MON SEP 23 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...IT WILL BE VERY WINDY THIS MORNING THROUGH EARLY
  EVENING ALONG AND WEST OF THE RED RIVER VALLEY.

* WINDS...EXPECT SOUTHERLY WINDS FROM 30 TO 35 MPH WITH GUSTS TO 45
  MPH OR HIGHER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DK
1 follow-up statement
325 
WWUS73 KFGF 232038
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT MON SEP 23 2013

...BREEZY WINDS DIMINISHING THIS EVENING...

.SOUTHERLY WINDS AHEAD OF A SURFACE TROUGH ENTERING THE DEVILS
LAKE BASIN HAVE BEEN BREEZY TODAY. HOWEVER...THE TROUGH WILL
CONTINUE TO MOVE SLOWLY EASTWARD THIS EVENING AND WINDS WILL
DIMINISH. 

MNZ001>004-007-029-030-040-NDZ007-008-015-016-026>030-038-039-049-
052>054-232145-
/O.CAN.KFGF.WI.Y.0010.000000T0000Z-130924T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-
WEST OTTER TAIL-GRANT-CAVALIER-PEMBINA-RAMSEY-EASTERN WALSH-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...
FERGUS FALLS...ELBOW LAKE...LANGDON...CAVALIER...DEVILS LAKE...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
338 PM CDT MON SEP 23 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WINDS IN THE 15 TO 25 MPH RANGE WITH GUSTS TO 35 MPH WILL CONTINUE
TO DIMINISH THROUGH THE REST OF THE AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 23, 3:42 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 23, 3:42 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
342 AM CDT MON SEP 23 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 340 AM  CDT MON SEP 23 2013

THE MAIN CHALLENGE WILL BE PRECIP CHANCES AND TEMPS. MODELS ARE IN
VERY GOOD OVERALL AGREEMENT...WITH THE SYSTEM FOR TODAY INTO
TONIGHT DRYING UP AS IT MOVES FROM WEST TO EAST.

FOR TODAY...THE BEST CHANCE FOR SOME SHOWERS WILL BE IN THE FAR
NW...WITH MOST OF THE AREA DRY. IT WILL BE WINDY FOR MOST
AREAS...AND THE VALLEY COULD APPROACH WIND ADVISORY CRITERIA.
FOR NOW WILL HOLD ON ISSUING A WIND ADVISORY...BUT WILL INCREASE
WINDS VERY CLOSE TO THE 30 MPH SUSTAINED THRESHOLD WITH SOME GUSTS
TO 40 MPH POSSIBLE ON THE VALLEY FLOOR. TEMPS WILL ALSO BE WELL
ABOVE NORMAL...AND COULD APPROACH 80 IN THE VALLEY IF MORE
INSOLATION DEVELOPS. THERE SHOULD BE AT LEAST AN INCREASE IN HIGH
CLOUDS BY AFTERNOON THAT SHOULD KEEP TEMPS DOWN SOME.

FOR TONIGHT...THERE SHOULD BE A DECAYING BAND OF SHOWERS THAT
MOVES INTO THE VALLEY. NOT EXPECTING MUCH PRECIP AT ALL WITH THE
BEST CHANCES THIS EVENING IN THE WEST.

ON TUESDAY...IT WILL BE A DRY DAY WITH TEMPS ONCE AGAIN ABOVE
NORMAL WITH ZONAL FLOW ALOFT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 AM CDT MON SEP 23 2013

ON WED...A SW FLOW ALOFT WILL DEVELOP AND THERE COULD BE A SHOWER
APPROACHING THE DEVILS LAKE BASIN OVERNIGHT. SOUTHERLY WINDS WILL
INCREASE AND EXPECT ANOTHER MILD NIGHT FOR LATE SEPTEMBER.

THURSDAY TO SUNDAY NIGHT...MODELS IN GOOD AGREEMENT WITH GENERAL
SYNOPTIC PATTERN AND FROPA TIMING FRIDAY. WARM DAY THURSDAY WITH
HIGHS 10 DEGREES OR SO ABOVE NORMAL...MAYBE MORE IF CLOUDS REMAIN
MARGINAL...INTO THE MID 70S. SHORTWAVE IN SOUTHWEST FLOW LIFTS NE
FROM WESTERN DAKOTAS INTO CENTRAL MANITOBA THURSDAY NIGHT INTO
FRIDAY ASSOCIATED FROPA SLIDES ACROSS THE AREA FRIDAY. SHOWER
CHANCES EXISTS THOUGH BEST FORCING WILL TRACK WELL NORTH OF THE
AREA WITH ANY HOPE FOR MORE WIDESPREAD ORGANIZED PCPN DEPENDANT ON
SECONDARY SFC LOW. OTHERWISE COOLER MORE SEASONAL TEMPERATURES CAN
BE EXPECTED FRIDAY AND INTO SATURDAY... HIGHS IN THE 60S. ZONAL
FLOW AND SFC HIGH PRESSURE SETTLE INTO THE REGION SATURDAY NIGHT
AND SUNDAY WITH DRY WEATHER AND WARMING TEMPS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1142 PM CDT SUN SEP 22 2013

KEPT PREV TAFS IN TACT AS WINDS WILL BE SOUTH-SOUTHEAST INTO
DAYTIME MONDAY WITH SUSTAINED AROUND 20 KTS AND GUSTS TO 30 KTS
LIKELY AT GFK/FAR/TVF WITH A BIT LIGHTER WINDS AT DVL CLOSER TO
TROUGH AND AT BEMIDJI (THOUGH STILL GUSTS OVER 20 KTS AT BJI).
EXPECT THICKER CIRRUS SHIELD IN ERN ND/RRV WITH SOME MID CLOUDS AT
DVL. BEST CHANCE FOR ANY SHOWER AT DVL AIRPORT TO BE CLOSER TO
00Z TUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...JK/DK
AVIATION...RIDDLE

Nearby

Wind Advisories in North Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.